Nonlinearity in medical expenditures: a new semiparametric approach
Research in empirical health economics has found that the relationship between medical expenditures and age, income and other variables can be highly nonlinear. Moreover, men and women can have quite different medical expenditure patterns due to their differences in life expectancy. Thus it may be difficult to find an appropriate parametric model to capture the highly complicated nonlinearity in medical expenditures, and introducing a simple gender dummy variable in a parametric model may not reveal all the medical expenditure differences between men and women. This study takes a semiparametric approach. In particular, an additive partially linear specification is employed to study the relationship between medical expenditures and age, income, gender and other individual characteristics. Using data from the National Medical Expenditure Survey, the results indicate that the semiparametric approach taken in this study is very promising. They confirm that medical expenditures are nonlinear in income and age, and that men and women have quite different medical expenditure patterns.
Volume (Year): 36 (2004)
Issue (Month): 9 ()
|Contact details of provider:|| Web page: http://www.tandfonline.com/RAEC20|
|Order Information:||Web: http://www.tandfonline.com/pricing/journal/RAEC20|
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- David M. Cutler & Louise Sheiner, 1999.
"Demographics and medical care spending: standard and non-standard effects,"
Finance and Economics Discussion Series
1999-20, Board of Governors of the Federal Reserve System (U.S.).
- David M. Cutler & Louise Sheiner, 1998. "Demographics and Medical Care Spending: Standard and Non-Standard Effects," NBER Working Papers 6866, National Bureau of Economic Research, Inc.
- Ai, Chunrong & McFadden, Daniel, 1997. "Estimation of some partially specified nonlinear models," Journal of Econometrics, Elsevier, vol. 76(1-2), pages 1-37.
When requesting a correction, please mention this item's handle: RePEc:taf:applec:v:36:y:2004:i:9:p:911-916. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Michael McNulty)
If references are entirely missing, you can add them using this form.